Duke Mathematical Journal

Walks on groups, counting reducible matrices, polynomials, and surface and free group automorphisms

Igor Rivin

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We prove sharp limit theorems on random walks on graphs with values in finite groups. We then apply these results (together with some elementary algebraic geometry, number theory, and representation theory) to finite quotients of lattices in semisimple Lie groups (specifically, SL(n,Z) and Sp(2n,Z)) to show that a random element in one of these lattices has irreducible characteristic polynomials (over Z). The term random can be defined in at least two ways: first, in terms of height; second, in terms of word length in terms of a generating set. We show the result using both definitions.

We use these results to show that a random (in terms of word length) element of the mapping class group of a surface is pseudo-Anosov and that a random free group automorphism is irreducible with irreducible powers (or fully irreducible*)

Article information

Duke Math. J. Volume 142, Number 2 (2008), 353-379.

First available in Project Euclid: 27 March 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11G99: None of the above, but in this section
Secondary: 57M50: Geometric structures on low-dimensional manifolds 20E05: Free nonabelian groups


Rivin, Igor. Walks on groups, counting reducible matrices, polynomials, and surface and free group automorphisms. Duke Math. J. 142 (2008), no. 2, 353--379. doi:10.1215/00127094-2008-009. https://projecteuclid.org/euclid.dmj/1206642158

Export citation


  • N. H. Abel, Beweis der Unmöglichkeit, algebraische Gleichungen von höheren Graden als dem vierten allgemein aufzulösen, J. Reine Angew. Math. 1 (1826), 65--84.
  • M. Bestvina and M. Handel, Train tracks and automorphisms of free groups, Ann. of Math. (2) 135 (1992), 1--51.
  • A. Borel, Linear Algebraic Groups, 2nd ed., Grad. Texts in Math. 126, Springer, New York, 1991.
  • M. R. Bridson and K. Vogtmann, ``Automorphism groups of free groups, surface groups and free abelian groups'' in Problems on Mapping Class Groups and Related Topics, Proc. Sympos. Pure Math. 74, Amer. Math. Soc., Providence, 2006, 301--316.
  • A. J. Casson and S. A. Bleiler, Automorphisms of Surfaces After Nielsen and Thurston, London Math. Soc. Stud. Texts 9, Cambridge Univ. Press, Cambridge, 1988.
  • N. Chavdarov, The generic irreducibility of the numerator of the zeta function in a family of curves with large monodromy, Duke Math. J. 87 (1997), 151--180.
  • D. Cox, J. Little, and D. O'Shea, Ideals, Varieties, and Algorithms, 2nd ed., Undergrad. Texts Math., Springer, New York, 1997.
  • L. E. Dickson, Theory of linear groups in an arbitrary field, Trans. Amer. Math. Soc. 2, no. 4 (1901), 363--394.
  • W. Duke, Z. Rudnick, and P. Sarnak, Density of integer points on affine homogeneous varieties, Duke Math. J. 71 (1993), 143--179.
  • A. Eskin and C. Mcmullen, Mixing, counting, and equidistribution in Lie groups, Duke Math. J. 71 (1993), 181--209.
  • K. Ford, The distribution of totients, Ramanujan J. 2 (1998), 67--151.
  • —, The number of solutions of $\phi(x)=m$, Ann. of Math. (2) 150 (1999), 283--311.
  • P. X. Gallagher, ``The large sieve and probabilistic Galois theory'' in Analytic Number Theory (St. Louis, Mo., 1972), Amer. Math. Soc., Providence, 1973, 91--101.
  • M. Geck, An Introduction to Algebraic Geometry and Algebraic Groups, Oxf. Grad. Texts Math. 10, Oxford Univ. Press, Oxford, 2003.
  • I. Gelfand, Normierte Ringe, Rec. Math. [Mat. Sbornik] N. S. 9 (1941), 3--24.
  • M. Hall Jr., The Theory of Groups, Macmillan, New York, 1959.
  • M. Handel and L. Mosher, Parageometric outer automorphisms of free groups, Trans. Amer. Math. Soc. 359, no. 7 (2007), 3153--3183.
  • —, The expansion factors of an outer automorphism and its inverse, Trans. Amer. Math. Soc. 359, no. 7 (2007), 3185--3208.
  • R. A. Horn and C. R. Johnson, Matrix Analysis, corrected reprint of the 1985 original, Cambridge Univ. Press, Cambridge, 1990.
  • I. Kapovich, personal communication, Nov. 2005.
  • D. Kirby, Integer matrices of finite order, Rend. Mat. (6) 2 (1969), 403--408.
  • E. Kowalski, The principle of the large sieve, preprint,\arxivmath/0610021v3[math.NT]
  • S. Lang, Algebra, 2nd ed., Addison-Wesley, Reading, Mass., 1984.
  • S. Lang and A. Weil, Number of points of varieties in finite fields, Amer. J. Math. 76 (1954), 819--827.
  • J. Maher, Random walks on the mapping class group, preprint,\arxivmath/0604433v2[math.GT]
  • H. Maier and C. Pomerance, On the number of distinct values of Euler's $\phi$-function, Acta Arith. 49 (1988), 263--275.
  • L. Mosher, Mapping class groups are automatic, Ann. of Math. (2) 142 (1995), 303--384.
  • —, personal communication, 2007.
  • A. Nevo and P. Sarnak, Prime integral matrices, preprint, 2006.
  • M. Newman, Integral Matrices, Pure Appl. Math. 45, Academic Press, New York, 1972.
  • I. Rivin, Growth in free groups (and other stories), preprint,\arxivmath/9911076v2[math.CO]
  • —, Walks on graphs and lattices---Effective bounds and applications, preprint,\arxivmath/0703533v1[math.NT]
  • J.-P. Serre, Représentations linéaires des groupes finis, 3rd. ed., Hermann, Paris, 1978.
  • —, On a theorem of Jordan, Bull. Amer. Math. Soc. (N.S.) 40 (2003), 429--440.
  • B. Simon, Representations of Finite and Compact Groups, Grad. Stud. Math. 10, Amer. Math. Soc., Providence, 1996.
  • A. Weil, Sur les courbes algébriques et les variétés qui s'en déduisent, Actualités Sci. Ind. 1041, Publ. Inst. Math. Univ. Strasbourg 7, Hermann, Paris, 1948.
  • H. Wielandt, Finite Permutation Groups, Academic Press, New York, 1964.